The antihypertensive olmesartan seems to have played a role in the development of otherwise unexplained spruelike enteropathy in 22 patients, according to a report in the Mayo Clinic Proceedings.
The patients, all of whom were taking olmesartan, were seen at the Mayo Clinic for evaluation of chronic severe diarrhea that had been present for a median of 18 months. Nausea and vomiting were present in two thirds, as was fatigue; abdominal pain was present in half. Treatment with a gluten-free diet and corticosteroids was ineffective. When olmesartan was withdrawn, the diarrhea resolved, and changes seen on intestinal biopsies also resolved.
The authors speculate that the delay between starting olmesartan and the onset of enteropathy (average, 3 years) suggests some effect of olmesartan on cell-mediated immunity rather than a type I hypersensitivity reaction. Their case series does not prove causality, they write, but they encourage physicians to consider medications as a cause when evaluating diarrheal syndromes.
Source: May Clinic Proceedings article